Loading

Ramanujan’s Ellipse Formula and Radical BoundsCROSSMARK Color horizontal
K. Srinivasa Raghava1, R. Sivaraman2

1K. Srinivasa Raghava, Research Associate, Pie Mathematics Association, Choolaimedu, Chennai (Tamil Nadu), India.

2Dr. R. Sivaraman, Associate Professor, Department of Mathematics, Dwaraka Doss Goverdhan Doss Vaishnav College, Arumbakkam, Chennai (Tamil Nadu), India. Β 

Manuscript received on 06 September 2026 | First Revised Manuscript received on 15 September 2026 | Second Revised Manuscript received on 29 September 2026 | Manuscript Accepted on 15 October 2026 | Manuscript published on 30 October 2026Β | PP: 28-32Β | Volume-6 Issue-2, October 2026 | Retrieval Number: 100.1/ijam.A125707010427 | DOI: 10.54105/ijam.A1257.07010427

Open Access | Editorial and Publishing Policies | Cite | Zenodo | OJS | Indexing and Abstracting
Β© The Authors. Published by Lattice Science Publication (LSP). This is an open-access article under the CC-BY-NC-ND license (http://creativecommons.org/licenses/by-nc-nd/4.0/)

Abstract: Let 𝑷(𝒂,𝒃) be the perimeter of an ellipse with semiaxes 𝒂 β‰₯ 𝒃 > 𝟎, and set 𝒉 = ( π’‚βˆ’π’ƒ 𝒂+𝒃 ) 𝟐 . The normalized perimeter is the hypergeometric function 𝑭(𝒉) = 𝑷(𝒂,𝒃) 𝝅(𝒂+𝒃) = πŸπ‘­πŸ (βˆ’ 𝟏 𝟐 , βˆ’ 𝟏 𝟐 ; 𝟏;𝒉). We first characterize Ramanujan’s radical πŸ‘ βˆ’ βˆšπŸ’ βˆ’ 𝒉 as the largest global lower bound in a natural family of tangent-matched one-radical functions. We then introduce the quadratic-radical function 𝑺(𝒉) = 𝟐 βˆ’ √𝟏 βˆ’ 𝒉 𝟐 + π’‰πŸ πŸ‘πŸ. It is the unique radical with a Quadratstich and that agrees with 𝑭 through 𝒉 πŸ‘ .A coefficient argument proves πŸ‘ βˆ’ βˆšπŸ’ βˆ’ 𝒉 < 𝑺(𝒉) < 𝑭(𝒉) (𝟎 < 𝒉 < 𝟏) and gives the best possible estimate πŸ• πŸπŸ”πŸ‘πŸ–πŸ’ 𝒉 πŸ’ < 𝑭(𝒉) βˆ’ 𝑺(𝒉) < ( πŸ’ 𝝅 βˆ’ 𝟐 + √ πŸπŸ• πŸ‘πŸ) 𝒉 πŸ’ . Thus the new lower approximation has an eccentricity error of order 𝒆 πŸπŸ”, compared with order 𝒆 𝟏𝟐 for Ramanujan’s first formula. Finally, we give a canonical construction of higher-degree radical approximants and prove their local existence and uniqueness.

Keywords: Ellipse Perimeter, Ramanujan Approximation, Hypergeometric Function, Algebraic Approximation, Sharp Inequality.
Scope of the Article: Number Theory